Pennsylvania, 2015

Cold in Pennsylvania, January 10, 2015

January 10, 2015 · NWS PHI · 2 events in 2 counties and zones

Blustery northwest winds around an approaching arctic high pressure system produced wind chill factors of around 15 degrees below zero during the morning of the 10th in the Poconos. The lowest hourly wind chill factor at Mount Pocono (Monroe County) was 17 degrees below zero with a low temperature of 2 degrees above zero.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Blustery northwest winds around an approaching arctic high pressure system produced wind chill factors of around 15 degrees below zero during the morning of the 10th in the Poconos. The lowest hourly wind chill factor at Mount Pocono (Monroe County) was 17 degrees below zero with a low temperature of 2 degrees above zero.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 10, 4:01 AM EST, 2 hours 59 minutes earlier.

Area forecast discussion, Jan 10, 4:01 AM EST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
401 AM EST SAT JAN 10 2015

.SYNOPSIS...
HIGH PRESSURE WILL BUILD ACROSS THE AREA TODAY AND TONIGHT, THEN
PUSH OFFSHORE SUNDAY. A FRONTAL BOUNDARY IS EXPECTED ON MONDAY. HIGH
PRESSURE IS EXPECTED TO BUILD ACROSS THE NORTHEAST TUESDAY INTO
WEDNESDAY BEFORE WEAKENING WEDNESDAY NIGHT. A COASTAL LOW PRESSURE
SYSTEM IS EXPECTED TO MOVE ALONG THE EAST COAST THURSDAY INTO
FRIDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
STRONG, COLD HIGH PRESSURE OVER THE OHIO VALLEY WILL CONTINUE TO
GRADUALLY BUILD EASTWARD ACROSS THE MID ATLANTIC STATES THROUGH
TODAY WITH AMPLE SUNSHINE EXPECTED. THE PRESSURE GRADIENT WILL
TIGHTEN SOME ACROSS THE REGION THROUGH THE MORNING TO EARLY
AFTERNOON HOURS, RESULTING IN A BRISK WEST-NORTHWEST WIND, GUSTING
AT TIMES TO AROUND 20 MPH. THE GRADIENT THEN RELAXES INTO THE
AFTERNOON AND EVENING, WITH THE GUSTINESS SUBSIDING. THE
WEST-NORTHWEST FLOW WILL SEND ANOTHER PUSH OF DRY, COLD AIR ACROSS
THE REGION, WITH DAYTIME HIGH TEMPS NOTICEABLY COOLER THAN FRIDAY.
WE MOSTLY TOOK A MET/MAV GUIDANCE BLEND WITH CONTINUITY FOR MAX
TEMPERATURES, AND WE EXPECT HIGHS TO RANGE FROM THE TEENS IN THE
POCONOS AND LEHIGH VALLEY TO THE LOWER AND PERHAPS MID 20S INTO
SOUTHERN NJ AND THE DELMARVA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
RATHER QUIET CONDITIONS ARE EXPECTED TO CONTINUE INTO TONIGHT WITH
STRONG HIGH PRESSURE OVER THE REGION. WEST TO SOUTHWEST WINDS ARE
FORECAST TO SUBSIDE TO AROUND 5 MPH OR LESS OVERNIGHT. MAINLY CLEAR
SKIES WILL CONTINUE THROUGH THE NIGHT; ALTHOUGH, SOME HIGH CLOUDS
MAY BEGIN TO STREAM IN OVERHEAD. WE GENERALLY TOOK A MET/MAV BLEND
FOR OVERNIGHT TEMPERATURES, FACTORING IN MAINLY CLEAR SKIES AND
LIGHT WINDS THROUGH MUCH OF THE NIGHT. MINIMUM TEMPS ARE EXPECTED TO
RANGE FROM THE SINGLE DIGITS NORTH AND WEST TO THE TEENS INTO THE
DELAWARE VALLEY, SOUTHERN NJ, AND THE DELMARVA.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
HIGH PRESSURE WILL BEGIN MOVING OFFSHORE ON SUNDAY, WITH A RETURN
FLOW DEVELOPING ACROSS THE AREA. THIS WILL ALLOW TEMPERATURES TO
REBOUND ON SUNDAY, AND BE 10-15 DEGREES WARMER THAN ON SATURDAY. DRY
WEATHER WILL REMAIN FOR SUNDAY, BUT THIS WILL NOT LAST LONG.

AS WE MOVE INTO SUNDAY NIGHT, THE HIGH PULLS TO OUR EAST AND LOSES
IT'S GRIP OVER THE AREA. AN AREA OF LOW PRESSURE WILL BE MOVING OUT
OF THE GREAT LAKES REGION SUNDAY NIGHT AND INTO NORTHERN NEW ENGLAND
MONDAY, WHICH WILL PULL A COLD FRONT ACROSS OUR AREA MONDAY. SEVERAL
WAVES OF VORTICITY WILL SLIDE ACROSS THE AREA SUNDAY NIGHT AND
MONDAY AHEAD OF AND COINCIDING WITH THE FRONT.  THESE WILL ENHANCE
LIFT ACROSS THE AREA THAT WILL INTERACT WITH AN INCREASE IN MOISTURE
AND HELP ENHANCE PRECIPITATION ACROSS THE AREA. PRECIPITATION MAY
START AS EARLY AS THE PRE-DAWN HOURS MONDAY, BUT THE MAJORITY OF THE
PRECIPITATION IS EXPECTED TO BEGIN MOVING INTO THE AREA RIGHT AROUND
DAYBREAK AND MOVE THROUGH THE AREA DURING THE DAY. THE PROBLEM WE
ARE GOING TO HAVE IS THE LOW LEVELS WILL STILL BE COLD AT THE
ONSET OF THE PRECIPITATION, WHILE WARMER AIR ABOVE THE SURFACE
MOVES ACROSS THE AREA WITH THE SOUTHWEST FLOW ALOFT. THIS WILL
LIKELY LEAD TO A PERIOD OF A FREEZING RAIN/SLEET MIXTURE TO START
THE DAY. THE PRECIPITATION MAY CHANGE OVER TO RAIN FOR A PORTION
OF THE AREA DEPENDING ON HOW FAR NORTH OF A WARM SURGE WE GET.
THEN AS THE FRONT MOVES THROUGH AND COLDER AIR MOVES BACK IN, THE
PRECIPITATION MAY CHANGE OVER TO SNOW BEFORE THE IT ENDS
OVERNIGHT. AS THE FRONT MOVES ACROSS THE AREA MONDAY, ANOTHER AREA
OF LOW PRESSURE MAY DEVELOP TO OUR SOUTH AND MOVE TO OUR EAST
WHICH COULD HELP ENHANCE THE PRECIPITATION NEAR THE COAST.

THERE IS BETTER AGREEMENT WITH THE MEDIUM RANGE MODELS IN REGARDS TO
THE NEXT COLD HIGH PRESSURE BUILDING EASTWARD ACROSS THE NORTHEAST.
THEY ARE ALL SHOWING THE HIGH BUILDING FARTHER SOUTHWARD, WHICH
WOULD KEEP THE FRONT SUPPRESSED SOUTHWARD, NOT ALLOWING FOR ANY
PRECIPITATION TO AFFECT THE AREA TUESDAY INTO WEDNESDAY. SO WE
WILL CONTINUE WITH A MOSTLY DRY FORECAST TUESDAY AND WEDNESDAY.

THE HIGH WEAKENS WEDNESDAY NIGHT AND PULLS AWAY FROM THE AREA, WHILE
A COASTAL LOW PRESSURE BEGINS TO DEVELOP OFF THE SOUTHEAST COAST BY
THURSDAY MORNING. BOTH THE GFS AND ECMWF ARE KEEPING THE SYSTEM
OFFSHORE THURSDAY INTO THURSDAY NIGHT. THE ECMWF IS NOW COMPLETELY
DRY, BUT THE GFS STILL KEEPS SOME PRECIPITATION ACROSS MAINLY THE
SOUTHERN AND COASTAL AREAS. WE WILL KEEP SLIGHT CHANCE TO CHANCE
POPS IN THE FORECAST DURING THIS PERIOD. TEMPERATURES DURING THIS
PERIOD WOULD LIKELY BE COLD ENOUGH FOR SNOW TO OCCUR FOR MUCH OF THE
AREA IF IT DOES PASS CLOSE ENOUGH TO BRING THE AREA PRECIPITATION.
THE LOW WILL PULL AWAY FROM THE AREA FRIDAY, ENDING ANY
PRECIPITATION CHANCES ACROSS THE AREA.

&&

.AVIATION /09Z SATURDAY THROUGH WEDNESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

EARLY MORNING...VFR CONDITIONS WITH CLEAR SKIES. WESTERLY WINDS WILL
AVERAGE AROUND 10 KNOTS; ALTHOUGH, SOME INFREQUENT GUSTS INTO THE 15
TO 19 KNOT RANGE MIGHT OCCUR.

MORNING TO EARLY AFTERNOON...CONTINUED VFR CLEAR CONDITIONS
AS HIGH PRESSURE BUILDS INTO THE REGION. THE PRESSURE GRADIENT WILL
TIGHTEN SOME, ALLOWING WEST-NORTHWEST WINDS TO AVERAGE MORE IN THE
10 TO 15 KNOT RANGE, WITH GUSTINESS TO AROUND 20 KNOTS OR SO.

LATE-DAY THROUGH TONIGHT...VFR CONDITIONS. THE PRESSURE
GRADIENT RELAXES, WITH GUSTINESS ENDING AND WINDS SLOWLY BACKING TO
THE WEST AND THEN SOUTHWEST AS SPEEDS DECREASE TO 5 KNOTS OR LESS
LATE.

OUTLOOK...
SUNDAY...VFR. GUSTY W-NW WINDS 15-20 KNOTS.

SUNDAY NIGHT THROUGH MONDAY NIGHT....VFR OVERNIGHT, BECOMING
MVFR/IFR MONDAY MORNING AND CONTINUING INTO MONDAY NIGHT. A PERIOD
OF A WINTRY MIX OF RAIN/FREEZING RAIN/SLEET POSSIBLE MONDAY,
BEFORE POSSIBLY CHANGING OVER TO SNOW MONDAY NIGHT.

TUESDAY...MOSTLY VFR. GUSTY WINDS, STRONGEST WINDS EARLY IN THE DAY.

TUESDAY NIGHT-WEDNESDAY...MVFR CIGS POSSIBLY DEVELOPING OVERNIGHT
INTO WEDNESDAY.

&&

.MARINE...
A SMALL CRAFT ADVISORY CONTINUES FOR THE COASTAL WATERS THROUGH 18Z
TODAY. A TIGHTENING PRESSURE GRADIENT THROUGH THIS MORNING WITH
INCOMING STRONG HIGH PRESSURE WILL KEEP WINDS ELEVATED, WITH
CONTINUED GUSTS INTO THE 25 TO 30 KNOT RANGE. THE SMALL CRAFT
ADVISORY WAS ALSO CONTINUED THROUGH 18Z FOR LOWER DELAWARE BAY, AND
BASED ON LATEST GUIDANCE AND OBSERVATIONS, WE HAVE ALSO EXTENDED
THE SCA FOR THE UPPER DELAWARE BAY THROUGH 18Z. THE GRADIENT IS
FORECAST TO RELAX GOING INTO THIS AFTERNOON, ALLOWING WIND GUSTS TO
MOSTLY FALL BELOW THE 25 KNOT SCA THRESHOLD, BUT WE WILL CONTINUE TO
MONITOR INCOMING DATA. SEAS FOR THE COASTAL WATERS WILL MAINLY BE IN
THE 2 TO 4 FOOT RANGE, WITH SEAS INTO DELAWARE BAY MOSTLY BETWEEN 1
TO 3 FEET. WITH THE GUSTY WINDS AND COLD TEMPS, WE ALSO DO EXPECT
SOME LIGHT FREEZING SPRAY FOR THE WATERS, ESPECIALLY THROUGH THE
MORNING TO EARLY AFTERNOON.

OUTLOOK...

SUNDAY...SUB-SMALL CRAFT ADVISORY CONDITIONS WITH HIGH PRESSURE
ACROSS THE AREA.

MONDAY...SUB-SMALL CRAFT ADVISORY CONDITIONS EXPECTED WITH A COLD
FRONTAL PASSAGE.

MONDAY NIGHT-TUESDAY...A RETURN OF SMALL CRAFT ADVISORY CONDITIONS
POSSIBLE BEHIND THE FRONTAL PASSAGE.

TUESDAY NIGHT-WEDNESDAY...SUB-SMALL CRAFT ADVISORY CONDITIONS RETURNING.

&&

.TIDES/COASTAL FLOODING...
WHILE TIDAL DEPARTURES WILL REMAIN BELOW NORMAL TODAY, WE DO NOT
EXPECT TO REACH BLOWOUT/LOW WATER ADVISORY CRITERIA FOR THE TIDAL
DELAWARE RIVER, DELAWARE BAY, OR THE COASTAL WATERS. WATER LEVELS
SHOULD SLOWLY BEGIN TO RETURN TO NORMAL DURING THE EARLY PART OF THE
NEW WEEK.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR ANZ430-
     431-450>455.

&&

SYNOPSIS...ROBERTSON
NEAR TERM...KLINE
SHORT TERM...KLINE
LONG TERM...ROBERTSON
AVIATION...KLINE/ROBERTSON
MARINE...KLINE/ROBERTSON
TIDES/COASTAL FLOODING...KLINE
Hazardous weather outlook, Jan 10, 4:14 AM EST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
414 AM EST SAT JAN 10 2015

NJZ001-PAZ054-055-110915-
SUSSEX-CARBON-MONROE-
414 AM EST SAT JAN 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A WINTRY MIX IS EXPECTED LATE SUNDAY NIGHT INTO MONDAY. AN
ACCUMULATION OF SNOW AND ICE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ007>010-012-PAZ060>062-101-103-105-110915-
WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-BERKS-LEHIGH-NORTHAMPTON-
WESTERN CHESTER-WESTERN MONTGOMERY-UPPER BUCKS-
414 AM EST SAT JAN 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A WINTRY MIX IS EXPECTED LATE SUNDAY NIGHT INTO MONDAY. A LIGHT
ACCUMULATION OF SNOW AND ICE EXPECTED IS LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>004-MDZ008-012-015-019-020-NJZ013>027-PAZ070-071-102-104-106-
110915-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-
SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-DELAWARE-PHILADELPHIA-
EASTERN CHESTER-EASTERN MONTGOMERY-LOWER BUCKS-
414 AM EST SAT JAN 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A BRIEF PERIOD OF WINTRY MIX IS EXPECTED LATE SUNDAY NIGHT INTO
EARLY MONDAY. A LIGHT ACCUMULATION OF ICE IS POSSIBLE. ANOTHER
PERIOD OF WINTRY PRECIPITATION IS POSSIBLE ON THURSDAY AND
THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-110915-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
414 AM EST SAT JAN 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Carbon

When
January 10, 7:00 AM EST to 10:00 AM EST
Where
Carbon forecast zone
Reported by
ASOS
Coordinates
40.918, -75.709 (the zone’s center; the record gives no point)

Cold/Wind Chill, Monroe

When
January 10, 7:00 AM EST to 10:00 AM EST
Where
Monroe forecast zone
Reported by
ASOS
Coordinates
41.058, -75.339 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2015Every state in 2015This day in weather historyWarnings in Pennsylvania, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 553350, 553351.